15 January 2013

Don't Try This at Home, Folks


I never knew going Cold Turkey could be so... horrid.
I never meant to do it. It happened quite by accident, initially.

See, I've been doing pretty well lately, on the "mental health and wellbeing" front.
The Black Dog had been beaten into submission with the help of my lovely counsellor and lot a hard work. Medication had been slowly reduced until just one last pill remained.

It had been discussed that perhaps in the New Year I might try coming off them altogether. For the first time in many years that was no longer a scary thought but something that seemed possible.

So when in the middle of all the camping excitement I forgot to take my meds a couple of days in a row - and I felt OK - you can maybe understand why I did what I did.

Of course I wasn't thinking straight. Camping by the beach will do that to ya. Sea breezes and all that lazing around.
So I decided to just... not take any more. See what happens.

Silly me. Silly silly me.

Effexor is a nasty drug to withdraw from. I knew that. I'd heard it before, read it online, knew of friends who suffered through it. All of this flew from my head along with the seratonin.

Blissfully unaware of the hell that would soon be unleashed in my body, we packed up our tent and came home. Home to the piles of washing. Home to science experiments in our vegie bin. Home to stacks of junk mail and not a sea breeze in sight to stir the muggy sticky air.

By afternoon I was feeling pretty rotten, but hadn't put two-and-two together yet.
The nausea started, the vomiting.
By morning I was tearful and paranoid, thinking all kinds of crazy thoughts.
I curled up on my messy bed with the fan on full blast and let the family go off to church without me.
The itching started. I wanted to claw my skin off.
Any noise, any minor request or dropped spoon would send me off the deep end, sobbing and muttering bad words under my breath.

By this stage I'd figured out it was the drugs doing this to me.
But in my befuddled state I didn't know if this was drug withdrawal or simply what I'm like without them.
(A basket case.)

Finally somebody with half a brain had the great idea that I should call my counsellor and get some advice.
"Go to your doctor. URGENTLY," she told me.

Off I went, with all three kids in tow, hoping I wouldn't crash into somebody, crying all the way.
My doctor shook her head at my silliness.
"It's a very strong drug," she said. "You can't just go cold turkey. It needs to be done over a long period of time... properly..."

Yeah. I kind of learnt that one the hard way.

Things are looking up, you'll be glad to know. I'm not 100% yet but at least I've stopped crying all the time and trying to scratch my skin off. And it's now been a few hours since I screamed at anyone too (much to my kids' relief).
I have a prescription for half-strength Effexor that I'll be on for the next month. And when it's time to drop that down, I'll be doing it under the guidance of my Doctor.
No more Cold Turkey for me ever again, trust me.
Never do I want a repeat of the last few days.
It was a glimpse into the pit of despair that I used to fall into far too often.

But, man, I will glad to see the back of this drug. I want it out of my system, out of my life.

This year I want to get healthier, fitter, lose weight, be happier.
This was just a bump in the road.




FOLLOW ME ON Facebook // Twitter // Instagram // Bloglovin //

14 comments:

Leonie said...

Oh gosh Simone, that sounds awful! What a terrible experience. When I started reading your post I never expected to read of those side effects! Eek! *hugs*

Sophie Slim said...

Far out! Thats powerful!!!

Jen said...

while Im on a different type of different antidepressant to you
I have been there too
tried to take myself off lots of times in the past 20 or so years
the last time I did it because I was doing so much walking I thought Id be ok
Id been told exercise would help when I was first diagnosed
help the depression yes
stop taking them in my case wrong!!

take your doctors advise
and I am hoping the wish to get off them is because you and you alone want to
dont let others mind views sway you
for some of us (as my daughter told it to me straight last time I was silly) they make me a super mum when Im on them and a wreak when Im not
Id sooner be an ok mum than not take them

all the best
Ill be thinking and praying for you


Meghan at MNM's said...

Hugs and prayers for a quick return to normal. Sometimes we do have to learn the hard way and the lesson sticks with us so much more for knowing what the hard way is like xx

DeXaNiX said...

I hear ya! Glad things are improving and all the best for getting med free and feeling better in yourself. I was on citalopram until recently, which I believe is not as strong as effexor, when I decided I was even MORE emotional on it, and the pain relief it was meant to be giving, wasn't there at all. Even weaning slowly, I have had a month of constant buzzing in my head that I can only liken to a light saber or a swarm of bees in my head and shooting down my arms, and the emotionalness, don't get me started. Thankfully 4 weeks later since stopping altogether, I am much happier and the buzzing in my head has ALMOST stopped.
Sure you will be there soon as well, all the best!

Elizabeth said...

Urghhh - praying things settle back to normal soon for you.

Hubby has come off drugs cold turkey also (can't remember which ones he was on though), not a fun experience for anyone.

Angela Noelle of SK said...

Great post, Simone.

Miriam said...

no special wisdom to offer - be kind to yourself and trust the process xxxxx loving you xxxxx

PaisleyJade said...

Eeeeeek! So glad you went to your Dr. You rock! xoxo

Little Gumnut said...

Oh Simoney, that sounds awful! I'm shocked at the symptoms you had, they sound really grim. Lots of love and hugs to you, Sx

Monica Williams said...

Lotsa love hon. xxxx

Cat said...

Hope you're feeling "you" again soon
Oh gosh I remember back when I came off meds cold turkey *shaking head* not good
Looking forward to seeing you at next bloggy coffee

Neetz said...

LOVE... that's all I want to say, and send your way... xxxxxxxxxxxxxxxx

Lyn said...

hey mate... just reading this tonight. Thats pretty freaky that they can give you such a powerful reaction when you come off them, even vomiting. Sheesh. I'm glad you're starting to feel better again. I agree with what Jen said above tho...go easy on yourself and do it slowly. It may be that a lower dose is better than none at all in terms of feeling like you can cope with life, I know thats true for me at the moment after trying to come off them (a diff type to you tho) a few months ago and going down a path I didn't want to go down all over again. Just my 2 cents worth - you are the best judge of what is best for you and what you need at the end of the day, nobody else. :-)

Post a Comment